Minnesota, 2021

Drought in Minnesota, August 1 to 10, 2021

August 1 to 10, 2021 · NWS ARX · 1 event in 1 county or zone

The severe drought that began in June across parts of southeast Minnesota came to end following a period of rain in the middle of August.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

The severe drought that began in June across parts of southeast Minnesota came to end following a period of rain in the middle of August.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 31, 5:56 PM CST, 6 hours 4 minutes earlier.

Area forecast discussion, Jul 31, 5:56 PM CST, 6 hours 4 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
656 PM CDT Sat Jul 31 2021

.SHORT TERM...(This evening through Sunday)
Issued at 133 PM CDT Sat Jul 31 2021

A cold front is dropping into our northern forecast area early
this afternoon with scattered convection developing along and ahead
of it. Under mostly sunny skies for most of the morning, this area
has built around 500-1000 J/kg of MLCAPE so far, perhaps up to
1200 J/kg at its peak this afternoon. Isolated convection has been
sparking along this boundary since late morning with modest low to
mid-level lapse rates. Convective initiation has been slightly
suppressed by a bit of CIN in the 800-700mb layer, but this is
quickly eroding with continued strong afternoon heating ahead of the
boundary. Indeed, coverage along the boundary is quickly increasing,
evidenced by a line of growing towering cu on satellite. CAPE
profiles in RAP forecast soundings fall into the tall/skinny
category, so with limited updraft momentum (and meager deep layer
shear for that matter) do expect storm longevity will be limited
overall. That said, there could be a few stronger, more prolonged
updrafts within this broken line of convection this afternoon that
may pose an isolated damaging wind and/or large hail threat into
early evening as the front drops south through the area. This fits
in line with SPC's marginal risk for our area into early evening.
Waning instability past 7PM should lead to a rapid diminishing
trend in lingering convection across our south, with dry conditions
heading into the overnight.

As for hazy/smoky conditions, the HRRR shows near-surface smoke
concentrations at their peak through this afternoon, diminishing a
bit in the northerly flow behind the front tonight. There then looks
to be marked improvement in both near-surface and vertically-
integrated smoke through midday Sunday...at least momentarily.

A quieter day on tap for Sunday as surface high pressure builds into
the region with cooler conditions / highs in the 70s. Turning even
less humid with dewpoints falling into the 50s. With a return to
bluer skies, it should make for a very pleasant Sunday afternoon.

.LONG TERM...(Sunday night through Saturday)
Issued at 133 PM CDT Sat Jul 31 2021

Sunday night through Monday night will feature quiet and
seasonably cool conditions, as high pressure migrates from
the Northern Plains to the Upper Great Lakes. Will likely
continue to deal with smoke with northerly flow aloft, and
will have to monitor for more areas seeing impacts to
visibilities and air quality with increasing subsidence and
lighter winds. The Air Quality Alert continues for MN into Tuesday
afternoon.

Tuesday there remains a signal in some of the guidance for a
backdoor cold front nearing in the wake of passing mid level
shortwave. Considerable uncertainty though on extent/location,
thus have maintained the slight chance PoPs for some of our
northeast service area.

Wednesday through Saturday the general theme is a warming trend
to around normal, with generally 60s for lows and 80s for highs.
Moisture will gradually increase in time with a broad trough
developing in the Plains. This along with some ejecting impulses
will bring periodic chances for showers and storms, mainly heading
into the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 657 PM CDT Sat Jul 31 2021

Currently monitoring a broken line of showers and storms north of
KLSE. Timing at KLSE would be about 0130Z. However, at this time
the SHRA/TSRA look to be just east of KLSE and for now have left
it out of the TAF. The activity should also wane with sunset
hours. Will monitor for an update as needed.

Northerly flow should scour most/all of the wildfire smoke out of
the area by Sunday afternoon, thus MVFR smoke vsbys will be
improved at sunrise to VFR.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Kurz
LONG TERM...McClure
AVIATION...Baumgardt
Hazardous weather outlook, Jul 31, 2:51 AM CST, 21 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
351 AM CDT Sat Jul 31 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-011000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
351 AM CDT Sat Jul 31 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

A few thunderstorms are possible this afternoon and evening.
Severe weather is not expected. Smoke will reduce air quality
today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Mower

When
August 1, 12:00 AM CST to August 10, 6:00 AM CST
Where
Mower forecast zone
Reported by
Drought Monitor
Coordinates
43.672, -92.752 (the zone’s center; the record gives no point)

The severe drought that began in June across Mower County came to an end in the middle of August following a period of rain.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981406.